Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 19, 2017, 2:57 PM MDT for Lincoln County, Socorro County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 2:57 PM MDT (20:57 UTC)
- Expired
- Jun 19, 2017, 3:17 PM MDT
- In force
- 20 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, NM, Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 56 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WUUS55 KABQ 192057
SVRABQ
NMC027-053-192145-
/O.NEW.KABQ.SV.W.0173.170619T2057Z-170619T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
257 PM MDT MON JUN 19 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
West central Lincoln County in central New Mexico...
Southeastern Socorro County in central New Mexico...
* Until 345 PM MDT.
* At 257 PM MDT, a severe thunderstorm was located 18 miles south of
Bingham, or 23 miles west of Carrizozo, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Lincoln and southeastern Socorro Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3344 10636 3347 10638 3348 10637 3348 10639
3368 10651 3374 10626 3358 10616
TIME...MOT...LOC 2057Z 061DEG 3KT 3363 10629
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
972
WWUS55 KABQ 192117
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
317 PM MDT MON JUN 19 2017
NMC027-053-192127-
/O.CAN.KABQ.SV.W.0173.000000T0000Z-170619T2145Z/
Lincoln-Socorro-
317 PM MDT MON JUN 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
SOUTHEASTERN SOCORRO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3344 10636 3347 10638 3348 10637 3348 10639
3368 10651 3374 10626 3358 10616
TIME...MOT...LOC 2115Z 061DEG 3KT 3362 10631
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:19 AM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 19, 11:19 AM MDT, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1119 AM MDT Mon Jun 19 2017 .AVIATION... 18Z TAF CYCLE Upper high center to remain over ern AZ/wrn NM next 24 hrs with sfc low over se/east central CO. Isold high based tstms with gusts to around 40kt to develop over the higher terrain aft 19Z. A few storms may drift off the higher terrain, especially into ne NM aft 21Z. Relatively light easterly gap winds to return to KABQ and KSAF aft 02Z. && .PREV DISCUSSION...336 AM MDT Mon Jun 19 2017... ...SIGNIFICANT HEAT WAVE THIS WEEK... .SYNOPSIS... A strong high pressure system will build back over New Mexico from the west with a warming trend today through Thursday. High temperatures will peak around 5 to 15 degrees above normal Wednesday and Thursday when some high temperature records will be possible. A string of days with triple-digit high temperatures is expected over the Northwest Plateau, Middle and Lower Rio Grande Valley, San Francisco River Valley, and east central and southeast plains. The length and intensity of this heat wave will pose a risk to public health. There will also be a chance for thunderstorms each afternoon and evening through mid week. Some storms over central and western areas will produce gusty winds with little or no precipitation. A broad upper level trough will carve into the northern and central Rockies starting Friday, shifting the high pressure system south of New Mexico and sending a moist back door cold front through the state with welcome relief from hazardous heat. && .DISCUSSION... Modest low level moisture will continue to stream into the state from the southeast today with mainly isolated showers and thunderstorms over the mountains and south central highlands. Some cells will probably drift south and southeastward over adjacent lowlands during the evening. With PWATs struggling to reach a half inch, cells west of the central mountain chain won't produce much rain. There will be a convective repeat Tuesday and Wednesday, though models suggest a couple shortwave troughs will clip the NE corner of the forecast area in NW flow aloft both days. This could result in a few strong to severe storms east of the Sangre de Cristo Mountains during the afternoon and evening. The big weather story this week will be the oppressive heat, which actually got started a couple days ago around Glenwood. Highs have reached 105 F or high there the past couple days, and will likely continue to do so through Thursday. So, a Heat Advisory is being issued for that zone with this morning's forecast package. Will also issue an Excessive Heat Watch for the NW Plateau and Middle Rio Grande Valley, where triple-digit high temperatures are expected Tuesday through Thursday. This will be a significant stretch of hazardous readings for these areas. The east central and southeast plains will join in the act Wednesday and Thursday, but will delay a Watch there until possibly tomorrow morning. The mid level high pressure center aloft looks to sustain 596 DAM through at least Wednesday before weakening while shifting southward Friday. The long wave trough will send a moist back door cold front through the state from the northeast Friday and Friday night with much cooler temperatures and more widespread precipitation during the coming weekend. The arrival time of the front is a bit uncertain with the GFS about 30 hours faster and quite a bit stronger than the ECMWF. If the GFS is right, the front will produce a moderately gusty east canyon wind in the central valley Friday night. If the ECMWF is right the heat wave may persist through Friday, at least in the west. 44 && .FIRE WEATHER... The brief cool trend will end abruptly with temperatures rebounding over NM Monday and through the week. The upper ridge, elongated over the desert SW, will build and become more symmetrical over the AZ/NM border over the next 24-48 hrs. Sfc moisture trapped beneath the ridge will recycle each day via afternoon thunderstorm activity, favoring the higher terrain over the central and SW mtns. Dry tstms are likely west of the central mtn chain with dry lightning and erratic gusty winds being the main concern. Sfc moisture will slosh over the eastern plains, and will slowly erode each day with drier air pushing in from the west Thursday. The SE flow over the eastern plains may provide enough sfc moisture and instability to the NE plains where a few isolated severe storms could form Tuesday afternoon/evening. Zonal flow with short-wave troughs passing along the Canadian border will flatten the ridge and push it south a bit into old Mexico later in the week. This will enhance the W/NW flow over NM drying out the eastern plains. Overnight RH recoveries will be quite good Monday morning, and still remain fair Thursday morning. Daytime MinRH's will see teens push into the eastern plains Wednesday with single digits over much of the state Thursday afternoon. Haines 6, consistently over western NM early in the week will push into eastern NM Thursday. Vent rates begin to improve over the eastern plains Monday, improving to excellent by mid-week with MixHgts rising significantly as well. While critical fire weather will be limited by light prevailing wind, areas of super haines will be present over northwest NM Wednesday, becoming more widespread over western NM Thursday. Relief to record breaking heat may arrive by next week with another backdoor front over the eastern plains. As with the previous front this weekend, next weekends front will help cool temperatures and enhance low level moisture. Models are in good agreement pushing the front into western NM to the continental divide. However the GFS solution brings in the front Friday night, with the ECM bringing it through Saturday night. && .AVIATION... 06Z TAF CYCLE Showers and storms are diminishing over the SW mtns tonight with remnant cloud cover that is expected to clear out through the early morning hours. VFR conditions are expected for most of the TAF cycle with another round of isolated storms Monday afternoon off the higher terrain of the central mtn chain and Gila mtns. Prevailing winds will be light and moderate, with erratic and gusty conditions possible under or near any showers or storms Monday afternoon/evening. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Tuesday afternoon through Thursday evening for the following zones... NMZ501-519. Heat Advisory until 8 PM MDT Thursday for the following zones... NMZ509. &&
Hazardous weather outlook, Jun 19, 4:32 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon Jun 19 2017 NMZ501>540-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon Jun 19 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight The ongoing heatwave in the San Francisco River Valley will continue today with highs reaching around 106 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The heatwave is expected to continue in the San Francisco River Valley through Thursday. Hazardous heat will spread to the Middle Rio Grande Valley and Northwest Plateau starting Tuesday, and also to the Lower Chama River Valley and portions of the east central and southeast plains Wednesday through Thursday. A strong high pressure system will move overhead from the west causing the multi-day stretch of triple-digit high temperatures. New high temperature records will be possible, especially Wednesday and Thursday when readings will soar around 10 to 15 degrees above normal. Temperatures will begin to trend downward on Friday, when a broad upper level trough will sink southward over the northern and central Rockies displacing the high pressure system south of New Mexico. A moist back door cold front will also arrive Friday afternoon and night easing the excessive heat. There is also a marginal risk of severe thunderstorms across the Far Northeast Highlands and Northeast Plains during the afternoon and evening Tuesday and Wednesday, where isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the Sangre de Cristo Mountains Tuesday and Wednesday afternoon and evening if storm coverage increases enough. 44
In the hours before
Special weather statement, Jun 19, 2:24 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT MON JUN 19 2017
NMZ525-526-192100-
Upper Tularosa Valley-South Central Mountains-
224 PM MDT MON JUN 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bonito Lake, or 10 miles northwest of Ruidoso,
moving north at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bonito Lake and Nogal.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3339 10573 3339 10596 3353 10603 3358 10567
3335 10571 3335 10573
TIME...MOT...LOC 2024Z 167DEG 8KT 3340 10584
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:20 AM MDT | Excessive Heat Watch | ABQ | 11 hr | |
| Jun 19, 4:20 AM MDT | Heat Advisory | ABQ | 11 hr | |
| Jun 19, 2:24 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Jun 19, 3:00 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| Jun 19, 3:16 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| Jun 19, 3:40 PM MDT | Heat Advisory | ABQ | 27 hr | |
| Jun 19, 3:40 PM MDT | Heat Advisory | ABQ | 51 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.